Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Kansas City, MO

June 27, 2016Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2016, 4:11 PM CDT for Atchison County, Holt County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 4:11 PM CDT (21:11 UTC)
Expired
Jun 27, 2016, 4:45 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:13 PM CDTHAIL 0.88Rockport, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS53 KEAX 272111
SVREAX
MOC005-087-272145-
/O.NEW.KEAX.SV.W.0142.160627T2111Z-160627T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 PM CDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHERN HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 445 PM CDT

* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ROCKPORT...OR 9 MILES SOUTHWEST OF TARKIO...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCK PORT...FAIRFAX...ROCKPORT...CORNING AND PHELPS CITY. 

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 97 AND 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4049 9548 4025 9534 4023 9547 4025 9549
      4025 9552 4027 9556 4030 9556 4032 9561
      4031 9565 4032 9566 4033 9563 4035 9562
      4041 9566
TIME...MOT...LOC 2110Z 330DEG 19KT 4038 9554 

HAIL...1.25IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
544 
WWUS53 KEAX 272143
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT MON JUN 27 2016

MOC005-087-272152-
/O.EXP.KEAX.SV.W.0142.000000T0000Z-160627T2145Z/
ATCHISON MO-HOLT MO-
443 PM CDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ATCHISON AND
NORTHERN HOLT COUNTIES WILL EXPIRE AT 445 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4049 9548 4025 9534 4023 9547 4025 9549
      4025 9552 4027 9556 4030 9556 4032 9561
      4031 9565 4032 9566 4033 9563 4035 9562
      4041 9566
TIME...MOT...LOC 2140Z 330DEG 19KT 4038 9554 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:27 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 27, 3:27 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
327 PM CDT MON JUN 27 2016

.Discussion...
Issued at 327 PM CDT MON JUN 27 2016

Its that time of year where fcsts become convoluted at best thanks to
weak flow patterns aloft and convective feedback problems with
various numerical weather models. Unfortunately we're in the middle
of such a scenario much of this week as ridging continues to build
across the Rockies...and models continue to hint at several
disturbances impacting our region in developing NW flow aloft.
Meanwhile out of the gate this afternoon...current attention is
focused up north across southwest Iowa where a stray supercell has
formed in close proximity to a remnant 925/850 hPa thermal boundary
which lagged the surface front that passed across the region
yesterday. High-res models to include the HRRR show this activity
weakening in the next few hours as it continues to settle south into
a less and less favorable environment. In any event...portions of NW
Missouri could be impacted and have increased pops across these areas
this afternoon. Considering the gradual weakening trend suggested by
regional models...this activity should only pose a limited severe wx
threat...but an isolated strong wind gust or large hail report will
be possible before activity diminishes. Heading into tonight...fcst
models in excellent agreement with taking the aforementioned boundary
and pushing it south across our region during the late evening and
overnight hrs. Contrary to previous model runs however...the 12z
model suite highlights developing precipitation along this feature
which should see some minor forcing contributions from a weak
shortwave expected to pass directly west of our region during the
early morning hours. Am a little hesitant to go much higher than low-
end chance pops as afternoon layered precipitable water imagery shows
a notable drying trend occurring across the region this afternoon.
Regardless...no large-scale heavy rain signals are seen and any rain
can be considered beneficial at this point.

Weak boundary to pass across the region during the AM hours with any
remnant precip likely coming to an end after 12z. Cooler air will
begin to settle into the region following its passage with high
temps expected to warm into the lower to middle 80s as compared to
today's low 90s. What looked like a dry midweek is anything but per
latest model runs as today's are more and more insistent that
convection will fire along the boundary which should stall right to
our west by midweek. Combine this with the expectation that several
shortwaves will pass across...or in close proximity in northwest flow
aloft...felt best to maintain/increase pops through the mid portions
of the work week. From this vantage point...most concentrated
activity may arrive Wednesday night/Thursday as a modest shortwave
approaches and as stated previously...any rain can certainly help!

Heading into the weekend...large-scale flow pretty well agreed upon
by long range models with indications suggesting a gradual breakdown
of the western U.S. ridge axis and an eventual return of zonal flow
across the Nation's midsection. Both the GFS and ECMWF show a front
stalling south of our region by the weekend with early indications
suggesting the Gulf will be wide open for ample moisture transport
north into the Missouri Vly. As such...a wet and unsettled pattern
looks to persist through the conclusion of the fcst period with an
eventual return of near normal temps thanks to returning zonal flow.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1227 PM CDT MON JUN 27 2016

Main concerns going forward this afternoon involve renewed precip
chances during the early morning hours as a slow moving cold front
slides south over the region. For now...the current thought is that
the most widespread activity will remain west and northwest of the
lower Missouri Valley...however cannot rule out a few isolated cells
sliding south over area terminals. As a result...have decided to
offer a VC mention at all forecast locations...with TS reserved for
STJ which will be in closer proximity to expected upstream
convection. Later updates will be able to address timing a little bit
better once upstream trends are established. Otherwise...VFR
conditions and light winds expected to dominate through the fcst
cycle.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jun 27, 4:52 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CDT MON JUN 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
452 AM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 PATCHY DENSE FOG THROUGH 10AM.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 27, 3:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT MON JUN 27 2016

MOZ001-272115-
ATCHISON MO-
332 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 415
PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 15 MILES NORTHWEST OF TARKIO...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 107 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9543 4040 9532 4033 9563 4035 9562
      4041 9566 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 2032Z 331DEG 21KT 4056 9563

MELL
Local storm report, Jun 27, 4:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             WATSON                  40.48N 95.62W
06/27/2016  E0.75 INCH       ATCHISON           MO   PUBLIC

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:18 AM CDTDense Fog AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 21 more7 hr
Jun 27, 3:32 PM CDTSpecial Weather StatementEAXAtchison43 min
Jun 27, 3:51 PM CDTSevere Thunderstorm WarningEAXAtchison24 min
Jun 27, 4:42 PM CDTSpecial Weather StatementEAXHolt48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.